Hail, Otoe
- When
- November 11, 12:19 PM CST
- Where
- Otoe County, Unadilla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -96.270
A powerful upper level low pressure system moved quickly across the central Plains during the day on November 11th. As low pressure moved from Kansas into eastern Nebraska during the day, warm and moist air was pushed northward into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A powerful upper level low pressure system moved quickly across the central Plains during the day on November 11th. As low pressure moved from Kansas into eastern Nebraska during the day, warm and moist air was pushed northward into the region. This unseasonably warm and moist air led to increasing instability during the afternoon over western Iowa and southeast Nebraska. This combined with the strong wind field associated with the low produced an atmosphere ripe for severe weather. Thunderstorms developed along the cold front in eastern Nebraska by early afternoon, and then increased in coverage and intensity as they tracked east into western Iowa during the early afternoon. Large hail and isolated tornadoes were produced by these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 11, 11:55 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CST WED NOV 11 2015
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 245 AM CST WED NOV 11 2015
MAIN FORECAST CONCERN WILL FOCUS ON NEXT 24 HOURS AS STRONG EARLY
SEASON STORM SYSTEM LIFTS ACROSS THE REGION.
GENERAL FORECAST TRENDS REMAIN ON TRACK THIS MORNING WITH DEEP
SURFACE LOW PRESSURE OVER EAST CENTRAL COLORADO AT 07Z WITH A WARM
FRONT EXTENDING EAST FROM THE LOW INTO FAR NORTHEAST KANSAS AND
SOUTH CENTRAL IOWA. INVERTED TROUGH MEANWHILE STRETCHES ACROSS
EAST CENTRAL NEBRASKA INTO NORTHWEST IOWA. AS SURFACE LOW MOVES
NORTHEAST ALONG THE TROUGH AND DEEPENS A COLD FRONT WILL SWEEP
SOUTH BEHIND THE LOW REACHING FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA BY LATE THIS AFTERNOON. ANY PRECIP IN THE AREA IS EXPECTED
TO GENERALLY BE LIGHT THROUGH THE EARLY MORNING WITH THE CHANCE OF
THUNDERSTORMS INCREASING BY LATE MORNING INTO THE AFTERNOON.
AS THE COLDER AIR SPREADS EAST BEHIND THE FRONT FROM MID TO LATE
AFTERNOON RAIN MAY MIX OR CHANGE TO SNOW IN PARTS OF NORTHEAST
NEBRASKA. SOME LIGHT ACCUMULATIONS LESS THAN AN INCH ARE POSSIBLE
NORTH OF A COLUMBUS TO SIOUX CITY LINE LATE THIS AFTERNOON INTO
THE EARLY EVENING. RAIN AND SNOW WILL MOVE OUT OF THE AREA BY
MIDNIGHT.
STRONG NORTHWEST WINDS WILL BE THE PRIMARY WEATHER FEATURE BEHIND
THE FRONT THIS AFTERNOON AND TONIGHT WITH WIND HEADLINES COVERING
THE FORECAST AREA. WIND GUSTS MAY EXCEED 50 MPH AT TIMES THIS
AFTERNOON INTO THE EVENING WITH SUSTAINED WINDS 30 TO 45 MPH.
WINDS WILL GRADUALLY DECREASE FROM WEST TO EAST LATE TONIGHT BUT
WINDY CONDITIONS WILL REMAIN OVER THE AREA ON THURSDAY.
REMAINDER OF THE PERIOD WILL BE DRY AND COOL WITH A RETURN TO
MILD TEMPERATURES BY THE WEEKEND.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 AM CST WED NOV 11 2015
MILD AND DRY OVER THE WEEKEND WITH A CHANCE OF RAIN EARLY NEXT
WEEK AS ANOTHER STRONG SYSTEM MOVES INTO THE REGION. FLOW AT THIS
TIME APPEARS TO BE SPLIT WITH COLDER AIR REMAINING TO THE NORTH.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1141 AM CST WED NOV 11 2015
INTENSE SFC LOW PRESS CURRENTLY SITUATED OVER N-CNTRL KS WILL
QUICKLY LIFT NEWD THIS AFTN AND BE THE FOCUS SCT TSRA OVER
PORTIONS OF ERN NEB THIS AFTN. LATEST SFC OBS INDICATED THAT THE
ASSOCIATED SFC BNDRY WAS NEARLY STATIONARY AND EXTENDED FROM
ABOUT KAXA TO KPTT. IN ADDITION TO THE -TSRA ACTIVITY...STIFF NW
WINDS GUSTING 35-45KT WILL PERSIST INTO EARLY THIS EVENING. AND AT
THIS POINT...DO NOT ANTICIPATE CONDITIONS IMPROVING TO VFR AT ALL
TERMINALS UNTIL EARLY THUR MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY
FOR NEZ045-052.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
FOR NEZ090>093.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
NEZ053-067-068.
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
015>018-030>034-042>044-050-051-065-066-078-088-089.
IA...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY
FOR IAZ043-055-056-069.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
IAZ079-080-090-091.
&&
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEEHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1137 AM CST WED NOV 11 2015 NEZ011-012-015>018-030>034-042>045-050>053-065-066-078-088-089- 120745- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE- 1137 AM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND LAST INTO AT LEAST MID AFTERNOON. A FEW STORMS MAY BE SEVERE IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS...A FEW TORNADOES WILL BE POSSIBLE MAINLY FROM AROUND NOON TO 3 PM. A HIGH WIND WARNING WILL COVER MUCH OF EASTERN NEBRASKA INTO WEST CENTRAL IOWA THIS AFTERNOON INTO TONIGHT. NORTHWEST WINDS ARE FORECAST TO INCREASE INTO THE 35 TO 45 MPH RANGE...WITH GUSTS OVER 50 MPH POSSIBLE. RAIN COULD MIX WITH OR CHANGE TO SNOW BY MID TO LATE AFTERNOON IN PARTS OF NORTHEAST NEBRASKA...WITH SOME LIGHT ACCUMULATION POSSIBLE. ANY SNOW THAT DOES FALL...WHEN COMBINED WITH THE STRONG WINDS WILL CREATE GREATLY REDUCED VISIBILITIES. SOME LIGHT ACCUMULATIONS OF SNOW COULD OCCUR THIS EVENING NORTH AND NORTHEAST OF OMAHA. A STRONG LOW PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA AND WESTERN IOWA TODAY AND TONIGHT IS RESPONSIBLE FOR THE WIDE VARIETY OF WEATHER ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY CONDITIONS ARE ALSO FORECAST FOR THURSDAY...BUT WILL HOLD IN THE 20 TO 30 MPH RANGE. SOME GUSTS TO 40 MPH APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO PASS ALONG ANY SEVERE WEATHER REPORTS... SNOW ACCUMULATIONS OR DAMAGE FROM THE WINDS. IAZ043-055-056-069-079-080-090-091-NEZ067-068-090>093-120745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1137 AM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...TORNADO WATCH 534 IN EFFECT UNTIL 6 PM CST... SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND LAST INTO AT LEAST MID AFTERNOON. A FEW STORMS MAY BECOME TORNADIC IN NATURE IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE AS WELL. A HIGH WIND WARNING WILL COVER MUCH OF EASTERN NEBRASKA INTO WEST CENTRAL IOWA THIS AFTERNOON INTO TONIGHT. NORTHWEST WINDS ARE FORECAST TO INCREASE INTO THE 35 TO 45 MPH RANGE...WITH GUSTS OVER 50 MPH POSSIBLE. RAIN COULD MIX WITH OR CHANGE TO SNOW BY MID TO LATE AFTERNOON IN PARTS OF NORTHEAST NEBRASKA...WITH SOME LIGHT ACCUMULATION POSSIBLE. ANY SNOW THAT DOES FALL...WHEN COMBINED WITH THE STRONG WINDS WILL CREATE GREATLY REDUCED VISIBILITIES. SOME LIGHT ACCUMULATIONS OF SNOW COULD OCCUR THIS EVENING NORTH AND NORTHEAST OF OMAHA. A STRONG LOW PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA AND WESTERN IOWA TODAY AND TONIGHT IS RESPONSIBLE FOR THE WIDE VARIETY OF WEATHER ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY CONDITIONS ARE ALSO FORECAST FOR THURSDAY...BUT WILL HOLD IN THE 20 TO 30 MPH RANGE. SOME GUSTS TO 40 MPH APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO PASS ALONG ANY SEVERE WEATHER REPORTS... SNOW ACCUMULATIONS OR DAMAGE FROM THE WINDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1056 AM CST WED NOV 11 2015 NEZ051-053-067-068-111730- CASS NE-OTOE NE-SAUNDERS NE-SARPY NE- 1056 AM CST WED NOV 11 2015 ...SPECIAL WEATHER STATEMENT... AT 1056 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MURDOCK...OR 24 MILES EAST OF LINCOLN...MOVING NORTH AT 50 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...WEEPING WATER...ELMWOOD...GREENWOOD...PALMYRA...CEDAR CREEK...UNADILLA... MURDOCK...OFFUTT AFB...EAGLE...MANLEY...ALVO...MEMPHIS...SOUTH BEND...PLATTE RIVER STATE PARK AND MAHONEY STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 475 AND 484. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 415 AND 435. LAT...LON 4065 9628 4065 9645 4114 9646 4112 9594 TIME...MOT...LOC 1656Z 176DEG 44KT 4090 9623 DEWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1124 AM CST WED NOV 11 2015
NEZ066-068-089-111815-
GAGE NE-LANCASTER NE-OTOE NE-
1124 AM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR GAGE...SOUTHEASTERN LANCASTER AND
WEST CENTRAL OTOE COUNTIES UNTIL 1215 PM CST...
AT 1123 AM CST...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS. THE FIRST WAS LOCATED NEAR NEAR PICKRELL...AND THE
SECOND WAS 3 MILES NORTH OF ODELL. BOTH STORMS WERE MOVING NORTHEAST
AT 40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...HICKMAN...WYMORE...BENNET...FIRTH...CORTLAND...BLUE
SPRINGS...ODELL...PANAMA...CLATONIA...HALLAM...PICKRELL...ADAMS...
ROCA...SPRAGUE...FILLEY...VIRGINIA...WAGON TRAIN STATE RECREATION
AREA...STAGECOACH STATE RECREATION AREA AND ROCKFORD STATE RECREATION
AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 173 AND 191.
HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 472.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 7 AND 51.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4072 9646 4018 9647 4001 9682 4051 9685
4069 9670
TIME...MOT...LOC 1723Z 209DEG 33KT 4039 9668 4010 9680
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1126 AM CST WED NOV 11 2015
IAZ055-069-NEZ045-051>053-111800-
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-
SARPY NE-
1126 AM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...DOUGLAS...SOUTHEASTERN WASHINGTON...EASTERN
SAUNDERS AND NORTH CENTRAL SARPY COUNTIES UNTIL NOON CST...
AT 1126 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTHWESTERN OMAHA...MOVING NORTH AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...LA VISTA...BLAIR...RALSTON...MISSOURI VALLEY...FORT
CALHOUN...WATERLOO...KENNARD...ELKHORN...MILLARD...BENNINGTON...BOYS
TOWN...WASHINGTON...DESOTO BEND NATIONAL WILDLIFE REFUGE...WILSON
ISLAND STATE PARK AND CHALCO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167.
HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 438 AND 450.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 94 AND 117.
HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 466.
INTERSTATE 29 BETWEEN MILE MARKERS 71 AND 75.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 450.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHWESTERN
IOWA.
LAT...LON 4119 9599 4119 9635 4152 9629 4157 9615
4155 9588
TIME...MOT...LOC 1726Z 193DEG 35KT 4123 9610
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 AM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 2 SE BOYS TOWN 41.23N 96.10W
11/11/2015 E0.50 INCH DOUGLAS NE BROADCAST MEDIA
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1151 AM CST WED NOV 11 2015
NEZ066-068-089-090-111815-
JOHNSON NE-GAGE NE-LANCASTER NE-OTOE NE-
1151 AM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...EASTERN
GAGE...SOUTHEASTERN LANCASTER AND WESTERN OTOE COUNTIES UNTIL 1215 PM
CST...
AT 1151 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF DOUGLAS...OR 22 MILES SOUTHEAST OF LINCOLN...
MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE...PALMYRA...STERLING...UNADILLA...DOUGLAS AND BURR.
THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 475 AND 493.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHEASTERN
NEBRASKA.
LAT...LON 4036 9647 4069 9646 4078 9643 4078 9621
4063 9604
TIME...MOT...LOC 1751Z 206DEG 33KT 4055 9645
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 3 E BOYS TOWN 41.26N 96.08W
11/11/2015 E0.50 INCH DOUGLAS NE PUBLIC
HAIL COVERED THE GROUND.
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMThe Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter also estimated 60 mph winds in addition to the quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602070, 602071, 602075, 602072, 602073.